Missouri, 2018

Heat in Missouri, July 4 to 5, 2018

July 4 to 5, 2018 · NWS LSX · 3 events in 3 counties and zones

Unseasonably hot and humid weather settled over Missouri during the Fourth of July holiday period. Highs were in the mid 90s with heat index values between 100 and 110.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
106
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Unseasonably hot and humid weather settled over Missouri during the Fourth of July holiday period. Highs were in the mid 90s with heat index values between 100 and 110. As a result, at least 100 people suffered heat-related illnesses at various outdoor events. Of these, approximately 35 people had to be taken to local hospitals for further treatment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 4, 5:43 AM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 4, 5:43 AM CST, 5 hours 17 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
643 AM CDT Wed Jul 4 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 303 AM CDT Wed Jul 4 2018

High pressure remains firmly entrenched across the eastern CONUS.
SPC mesoanalysis depicts a subtle 500mb vorticity max to the SW of
the center of the high, across southern Indiana. This vort max,
currently apparent as a band of mid level clouds, will continue to
slowly pivot to the NW along the western flank of the intensifying
high. The disturbance will move through western IL in the morning
and early afternoon hours, and according to most of the CAMs, will
provide enough support for isolated to scattered showers. The
vortmax should be north of the CWA by peak afternoon heating,
keeping the most widespread convection north of the area.

Another day of weak southerly flow should allow the temps and
dewpoints push a tick higher than yesterday. This will result in
heat indices between 100-110 in the afternoon, so the heat advisory
is on track.

BSH

.LONG TERM...  (Thursday through Tuesday)
Issued at 303 AM CDT Wed Jul 4 2018

Surface ridge weakens as cold front slowly slides south through
forecast area beginning Thursday. Still some concern on how this
will affect temps and heat headlines. With slow movement of system,
feel that area that is in heat advisory on Thursday to see plenty of
sun, so highs to rise into the mid 90s with heat index values in
excess of 105.

As for precipitation chances, moderate to strong buoyancy, plenty of
low level moisture as well as various outflow boundaries from early
morning activity, will see storms pop up through out the day along
and just ahead of cold front, mainly north of I-70 corridor. So some
of the storms could be strong to severe with the main threat being
damaging winds.

Showers and storms to be on the increase Friday as system moves
through exiting by Friday evening. As surface ridge builds in, more
pleasant temperatures to return to the region with highs Friday
through the weekend only in the 80s. Dewpts to lower as well, so
less humid too.

By Monday upper ridge begins to build in as surface ridge slides off
to the east, so temps to begin to moderate. Highs will be in the
upper 80s to low 90s Monday and Tuesday with low level moisture on
the increase once again. With the increasing low level moisture,
could see pop up showers and storms each day.

Byrd

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 640 AM CDT Wed Jul 4 2018

High res forecast guidance continues to show isolated to scattered
storms across northeastern MO and west central IL beginning this
morning and lasting into the early afternoon. Showers should miss
all TAF sites other than KUIN, where a storm may pass the
airfield. Storm activity should die off later in the afternoon and
skies will gradually clear into the evening. Some fog may again be
possible in lower lying areas early tomorrow morning.

SPECIFICS FOR KSTL:

BSH

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     94  79  97  76 /   0   5  10  20
Quincy          92  76  92  70 /  20  20  30  10
Columbia        93  75  95  73 /   0   5  10  30
Jefferson City  94  75  95  74 /   0   5  10  30
Salem           93  76  94  73 /   0   5  10  20
Farmington      92  74  93  73 /   0   5  10  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon today to 8 PM CDT this evening for
     Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Knox MO-Lewis MO-Lincoln MO-Marion
     MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-
     Ralls MO-Shelby MO-Warren MO.

     Heat Advisory from noon today to 8 PM CDT Thursday for Iron MO-
     Jefferson MO-Madison MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Washington MO.

IL...Heat Advisory from noon today to 8 PM CDT this evening for Adams
     IL-Brown IL-Pike IL.

     Heat Advisory from noon today to 8 PM CDT Thursday for Bond IL-
     Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 4, 2:17 AM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
317 AM CDT Wed Jul 4 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
317 AM CDT Wed Jul 4 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible through early this evening
north of Interstate 70 corridor. Severe weather is not expected
at this time.

Heat index values around 105 degrees are expected across the
entire area today. For more details, please refer to the Heat
Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index values of 100 to 107 degrees are expected across parts
of east central and southeast Missouri as well as southwestern
Illinois Thursday afternoon and evening. The heat advisory will
continue in these areas through Thursday evening.

There will be a chance of thunderstorms Thursday through Friday
evening and again on Monday and Tuesday. On Thursday isolated
strong to severe storms are possible, mainly along and north of
Interstate 70. The main threat is damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Byrd

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, St. Louis

When
July 4, 11:00 AM CST to July 5, 6:00 PM CST
Where
St. Louis forecast zone
Injuries
36 direct, 0 indirect
Reported by
County Official
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Unseasonably hot and humid weather settled over Missouri during the Fourth of July holiday, July 4th and 5th. High temperatures were in the mid 90s both days with heat index values between 100 and 110. As a result, several dozen people had to be treated for heat illnesses at a number of outdoor celebrations, while approximately a dozen where taken to local hospitals for further treatment.

Heat, St. Louis (C)

When
July 4, 11:00 AM CST to July 5, 6:00 PM CST
Where
St. Louis (C) forecast zone
Injuries
50 direct, 0 indirect
Reported by
County Official
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Unseasonably hot and humid weather settled over Missouri during the Fourth of July holiday, July 4th and 5th. High temperatures were in the mid 90s both days with heat index values between 100 and 110. As a result, at least 50 people had to be treated for heat illnesses at Fair St. Louis, while approximately 20 people where taken to local hospitals for further treatment.

Heat, St. Charles

When
July 4, 11:00 AM CST to July 5, 6:00 PM CST
Where
St. Charles forecast zone
Injuries
20 direct, 0 indirect
Reported by
County Official
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Unseasonably hot and humid weather settled over Missouri during the Fourth of July holiday, July 4th and 5th. High temperatures were in the mid 90s both days with heat index values between 100 and 110. As a result, at least 20 people had to be treated for heat illnesses at various outdoor celebrations around St. Charles County, while approximately 2 people where taken to local hospitals for further treatment.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777483, 777484, 777485.